October 1940

ACUTE SUPPURATIVE MASTOIDITISSulfanilamide Therapy, Agranulocytosis and Death

Author Affiliations

From the Department of Otolaryngology of the Jewish Hospital, service of Dr. P. Leibowitz.

Arch Otolaryngol. 1940;32(4):790-792. doi:10.1001/archotol.1940.00660020795011

The literature contains an abundance of writings on sulfanilamide. The physical and chemical properties and the dosages of the drug,1 the clinical indications,2 the toxic properties,3 and the distribution and concentration in tissues of the body4 are well described in detail. Physicians in every branch of medicine have subscribed to it enthusiastically and have announced with great zeal and earnestness successful results of its use. Little has been said of failures with it, and no more than a dozen deaths have been reported.5

The otolaryngologist as yet has reported no fatalities. It is my sad lot to report the first death in a case of acute suppurative mastoiditis treated by sulfanilamide. The patient died from agranulocytosis which developed six days after cessation of the administration of the drug.

REPORT OF A CASE  A woman aged 45 years was admitted to the hospital on April 18, 1939. The history was of

First Page Preview View Large
First page PDF preview
First page PDF preview